Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2009, 1:22 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2009, 1:22 PM CDT (18:22 UTC)
- Expired
- Apr 16, 2009, 1:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:46 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 16, 12:46 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1146 AM MDT THU APR 16 2009 .DISCUSSION... 329 AM MDT THU APR 16 2009 MAIN FORECAST CONCERN IS THE COPIOUS PRECIPITATION PROGGED BY THE MODELS TO FALL ACROSS THE FORECAST AREA FROM TODAY THROUGH SATURDAY NIGHT. HAVE GENERALLY CUT AMOUNTS IN HALF FROM WHAT THE MODELS ARE ADVERTISING AND STILL END UP WITH SOME AREAS RECEIVING OVER TWO INCHES OF PRECIPITATION. THE SLOW MOVING LOW PRESSURE SYSTEM THAT WILL BE MOVING THROUGH THE 4-CORNERS REGION TODAY AND THROUGH THE CENTRAL AND SOUTHERN HIGH PLAINS ON FRIDAY THROUGH EARLY SATURDAY. AHEAD OF THE MAIN UPPER LOW A DRYLINE FORMS ALONG WITH A SURFACE TROUGH POSITIONED FROM EASTERN COLORADO THROUGH THE WESTERN TEXAS PANHANDLE TODAY. MOIST AIR AHEAD OF THE TROUGH AND GOOD HEATING TODAY WILL DESTABILIZE THE ATMOSPHERE WITH THE DRYLINE PROVIDING A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. A FEW SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATER TODAY. THE SCENARIO WILL REPEAT ITSELF ON FRIDAY WITH THE OVERALL PATTERN SHIFTED SLIGHTLY TO THE SOUTH. THE UPPER LOW MOVES INTO EASTERN NEW MEXICO AND THE NEAR SURFACE FLOW TURNS MORE EASTERLY ACROSS THE TRI-STATE REGION AROUND THE SURFACE LOW AS IT MOVES INTO THE TEXAS PANHANDLE REGION. NEAR SURFACE UPSLOPE FLOW AND THE ASCENT ASSOCIATED WITH THE UPPER LOW LIFTING NORTHEAST INTO KANSAS ON SATURDAY WILL PRODUCE A MORE STRATIFIED TYPE PRECIPITATION EVENT WITH A FEW THUNDERSTORMS POSSIBLE IN MAINLY THE EASTERN SECTIONS OF THE FORECAST AREA AND RAINFALL TURNING TO SNOW ACROSS THE COLORADO COUNTIES LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING AS WINDS TURN NORTH AND COOLER AIR MOVES INTO THE FORECAST AREA. AN AMPLIFIED UPPER RIDGE MOVES INTO THE ROCKIES AND HIGH PLAINS LATE IN THE WEEKEND AND DURING THE FIRST HALF OF NEXT WEEK...SO EXPECT DRY AND WARMER CONDITIONS DURING THAT TIME. LOCKHART && .AVIATION... 1145 AM MDT THU APR 16 2009 FOR THE 18Z TAF CYCLE...EXPECT CURRENT IFR CONDITIONS AT KGLD...AND SOON AT KMCK...TO PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD...EVEN DIMINISHING DOWN TO LIFR CONDITIONS BETWEEN 10Z AND 17Z. NUMEROUS RAIN SHOWERS AND SCATTERED TO WIDESPREAD THUNDERSTORMS CAN ALSO BE EXPECTED THROUGHOUT THE ENTIRE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 16, 11:52 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT THU APR 16 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1052 AM MDT THU APR 16 2009 /1152 AM CDT THU APR 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP TODAY ALONG AND EAST OF A SURFACE TROUGH EXTENDING FROM EASTERN COLORADO INTO EASTERN NEW MEXICO. THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND BECOME MORE WIDESPREAD WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A POSSIBILITY OF THUNDERSTORMS ACROSS THE TRI-STATE REGION FRIDAY THROUGH SATURDAY AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE CENTRAL AND SOUTHERN HIGH PLAINS. THE PRIMARY THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. RAIN WILL BEGIN TO MIX WITH OR CHANGE OVER TO SNOW LATE FRIDAY NIGHT THROUGH SATURDAY WEST OF HIGHWAY 59 IN EASTERN COLORADO. SEVERAL INCHES OF WET SLUSHY SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM/JK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:03 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 37 min |
| Apr 15, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 67 min |
| Apr 15, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.